Medication Errors In Nursing Homes
A major and very common issue in nursing home facilities is medication errors. Medication errors are mistakes that occur while nursing home staff is preparing or administering medicine. Medication errors can occur because staff violates doctor’s orders, accepted professional standards, or manufacturer’s instructions.
The real concern is severe medication errors. It’s difficult to completely avoid and eliminate all medication errors. But serious medication errors are a different story. Although in most cases a single improper dosage is unlikely to cause personal injuries or wrongful death, consistent medication errors can be very dangerous. If you believe nursing home staff is committing medication errors and endangering your loved one, it’s crucial that you speak out to ensure that proper steps be taken to avoid future medication errors.
So how can you determine whether a medication error has occurred? There’s no easy answer for that. It’s probably best to err on the side of caution and, when it doubt, assume that a medication error has occurred and notify the facility accordingly. These are some of the more common types of medicine errors:
Splitting medications that aren’t mean to be split: Examples include capsules, tablets, or other types of medication that specifically say things like, “Do not crush.”
Insufficient fluid intake with the medicine: Many prescription medications require patients to consume a certain amount of fluid when ingesting the medication. Insufficient hydration or not consuming fluid when taking such medication may be dangerous to the patient.
Insufficient or no antacids or food: While some medications must be taken with fluids, others require food. Certain medications require the patient to take something else, perhaps an antacid before taking the prescription medication. Instructions regarding antacids, fluids, and food are very important and must be followed.
Failure to properly prepare the medication: Many medications must be shaken or mixed before they’re given to a nursing home resident. Failure to follow the correct procedures endangers patients by giving them too much or too little of the drug.
Swallowing, instead of dissolving, sublingual tablets: Sublingual tablets are a different type of pill. They’re taken by placing them underneath the tongue, where they’re then left to dissolve. But some nursing home residents will swallow sublingual tablets instead of allowing them to dissolve. It may not be a major issue if it only happens once or twice as long as nursing home staff realizes that is has occurred and takes steps to prevent it from happening again. Prevention may include careful patient monitoring during administration of the sublingual tablets. Another possibility is changing the medication to one that the nursing home resident is better able to digest.
There’s no excuse for significant medication errors in a nursing home. It’s a matter of paying attention to the details. Medication errors can happen because a staff member isn’t properly trained. Maybe the facility lacks sufficient staff members to adequately care for its residents. Another possibility could be that the facility doesn’t have appropriate policies and procedures for the administration of medication to its residents. Any of those, or a combination of them, can lead to types of medication errors described above because of omitting, underdosing, or overdosing medication, using expired medication, referring to expired or outdated medication orders, using improper time, duration, or rate of administering medication, errors with lab work, using improper administration techniques, and failure to maintain proper documentation of medications administered.